Latest Heart News
WEDNESDAY, Nov. 30, 2016 (HealthDay News) -- Testosterone treatment can increase a man's risk of potentially fatal blood clots, a new study suggests.
Researchers found that men taking the male hormone seem to have a 63 percent increased risk of a blood clot forming in a vein, a condition known as venous thromboembolism (VTE).
"Risk peaks rapidly in the first six months of treatment and lasts for about nine months, and fades gradually thereafter," said lead researcher Dr. Carlos Martinez of the Institute for Epidemiology, Statistics and Informatics in Frankfurt, Germany.
Millions of American men currently use testosterone pills, gels or injections, hoping that the male hormone will boost their sex drive, stamina and strength.
It's been known for a while that the estrogen in birth control pills increases a woman's risk of blood clots, and earlier studies have raised similar concerns for testosterone therapy, said Dr. Mark Creager. He's director of the Dartmouth-Hitchcock Heart and Vascular Center in Lebanon, N.H., and a past president of the American Heart Association.
The U.S. Food and Drug Administration in June 2014 required that all approved testosterone products carry a warning about VTE risk, researchers said in background notes.
For this study, Martinez and his colleagues reviewed data from about 19,000 British patients with confirmed VTE. These men were compared with over 909,000 age-matched patients in a "control" group.
Within the first six months of testosterone treatment, a man's risk of blood clots increased 63 percent compared to those not taking the hormone, the researchers found.
The study didn't establish a direct cause-and-effect relationship, however.
Nor does it mean there's a significant additional risk of VTE for the average guy, since the risk is low to begin with, Martinez and Creager said. The overall risk increase translates to about one additional case of blood clots for every 1,000 men a year.
But testosterone could prove hazardous for men who already are at high risk for blood clots, said Creager and Dr. Windsor Ting, an associate professor of vascular surgery with the Icahn School of Medicine at Mount Sinai in New York City.
These blood clots typically form in a deep vein, a condition called deep vein thrombosis. If a clot breaks free, it could travel through the blood vessels and cause a blockage elsewhere in the circulatory system, potentially triggering a heart attack, stroke or pulmonary embolism (a sudden blockage in a lung artery).
"My advice is to review the patient's underlying risk factors for VTE, and weigh that risk against the potential benefit of testosterone therapy," Creager said. "These individuals should at least be made aware of the fact that their risk would be even higher with testosterone."
Risk factors for venous thromboembolism include obesity, prolonged immobility, advanced age and prior episodes of blood clots, according to the American Heart Association.
"I can't imagine why someone would even take the risk," Ting said. "These are very potent substances. I would use it with great caution. It seems foolish to me to put myself at great risk for benefits which aren't even that clear."
No one is sure why testosterone might help cause blood clots, the experts agreed.
One theory holds that testosterone in some way interferes with the enzymes that break up blood clots, particularly in people already inclined toward VTE, Martinez said.
"Future research is needed to confirm this temporal increase in the risk of venous thromboembolism," Martinez said. Studies should also investigate the risk in first-time testosterone users, determine how long this risk persists and whether the risk is related to the reason for starting testosterone treatment, he added.
The study was published online Nov. 30 in the BMJ.
Copyright © 2016 HealthDay. All rights reserved.
SOURCES: Carlos Martinez, M.D., Institute for Epidemiology, Statistics and Informatics, Frankfurt, Germany; Mark Creager, M.D., director, Dartmouth-Hitchcock Heart and Vascular Center, Lebanon, N.H., and past president, American Heart Association; Windsor Ting, M.D., associate professor, vascular surgery, Icahn School of Medicine at Mount Sinai, New York City; Nov. 30, 2016, British Medical Journal, online